Fungal meningitis risk remains for patients who received tainted drugs
NEWS IN BRIEF — Posted March 18, 2013
Physicians should remain vigilant about identifying fungal meningitis among their patients, especially in those with mild symptoms. That’s because the infection has a prolonged incubation period, said the Centers for Disease Control and Prevention in a health alert issued March 4.
The agency encourages doctors to consider re-evaluating patients who received a spinal or paraspinal injection with methylprednisolone acetate from the New England Compounding Center in Framingham, Mass. That injectable steroid has been linked to the ongoing outbreak, which started in September 2012. NECC halted production in October 2012.
Doctors should look for signs and symptoms suggestive of fungal meningitis, including symptoms at or near the site of their injection, the CDC said.
Although reports of fungal meningitis have decreased in the past several months, the CDC said it continues to receive new reports of infections among people who received the injectable steroid (link).
A total of 720 cases of fungal meningitis, including 48 deaths, have been reported in 20 states, according to the latest CDC data issued March 4. Some of the recent cases have been identified in patients who initially tested negative for signs of a fungal infection, the CDC said.
To help physicians better treat patients affected in the outbreak, the CDC revised its interim treatment guidance for central nervous system and parameningeal infections associated with injection of contaminated steroid products (link).